Alert archive / Wisconsin / Small Craft Advisories in 2014

Small Craft Advisory 5, NWS Green Bay, WI

January 15, 2014

NWS Green Bay, WI issued this small craft advisory at Jan 15, 2014, 5:11 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2014, 5:11 AM CST (11:11 UTC)
Expired
Jan 15, 2014, 10:22 AM CST
In force
5 hr
Issued by
NWS Green Bay, WI

The text

As transmitted, in the capitals the NWS used until 2016.

288 
WHUS73 KGRB 151111
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
511 AM CST WED JAN 15 2014

...GUSTY NORTHWEST WINDS WILL DIMINISH THIS MORNING...

.IN THE WAKE OF THE DEPARTING WINTER STORM...WEAK HIGH PRESSURE
WILL BUILD INTO THE AREA TODAY RESULTING IN WINDS BACKING TO A
WESTERLY DIRECTION AND DIMINISHING IN SPEED. THUS THE GALE WARNING HAS
BEEN DOWNGRADED TO A SMALL CRAFT ADVISORY UNTIL NOON TODAY.

ANOTHER CLIPPER LOW PRESSURE SYSTEM WILL QUICKLY APPROACH THE AREA
AFTER MIDNIGHT TONIGHT AND THURSDAY. SOUTHWEST WINDS AHEAD OF THIS
SYSTEM WILL INCREASE TOWARD DAYBREAK THURSDAY RESULTING IN
CONDITIONS POTENTIALLY HAZARDOUS TO SMALL CRAFT ONCE AGAIN. 

LMZ541>543-151800-
/O.CAN.KGRB.GL.W.0002.000000T0000Z-140115T1200Z/
/O.NEW.KGRB.SC.Y.0005.140115T1111Z-140115T1800Z/
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
511 AM CST WED JAN 15 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST TODAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST TODAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS NORTHWEST TO 30 KTS UNTIL NOON WEDNESDAY...THEN
  DIMINISHING.

* WAVES OF 3 TO 6 FT THIS MORNING...THEN EASING TO 2 TO 4 FT BY
  AFTERNOON.

* WAVE HEIGHTS ARE FOR ICE FREE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
447 
WHUS73 KGRB 151622
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1022 AM CST WED JAN 15 2014

LMZ541>543-151730-
/O.CAN.KGRB.SC.Y.0005.000000T0000Z-140115T1800Z/
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
1022 AM CST WED JAN 15 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

NORTHWEST WINDS HAVE DIMINSHED TO BELOW 24 KNOTS...SO THE SMALL CRAFT
ADVISORY HAS BEEN CANCELLED. 

WINDS WILL INCREASE FROM THE SOUTH TONIGHT...SO ANOTHER SMALL
CRAFT ADVISORY WILL LIKELY BE POSTED FOR TONIGHT.

$$

SKOWRONSKI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 15, 4:49 AM CST, 22 minutes earlier.

Area forecast discussion, Jan 15, 4:49 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
449 AM CST WED JAN 15 2014

FORECAST DISCUSSION FOR ROUTINE MORNING FORECAST ISSUANCE

.SHORT TERM...TODAY...TONIGHT...AND THURSDAY
ISSUED AT 444 AM CST WED JAN 15 2014

IMPRESSIVE CLIPPER WINTER STORM HAS FINALLY LOOSENED ITS GRIP ON
THE FORECAST AREA EARLY THIS MORNING. JUST A FEW FLURRIES REMAIN
OVER THE FAR NORTHEAST PORTION OF THE FORECAST AREA. EXCEPTION IS
VILAS COUNTY WHERE A FEW LIGHT TO MODERATE LAKE EFFECT SNOW
SHOWERS ARE PRODUCING BRIEF VISIBILTIES AROUND 1-2 MILES.

AS CLIPPER SYSTEM CONTINUES TO PULL AWAY...WEAK SURFACE HIGH
PRESSURE WILL MOVE OVER THE FORECAST AREA. THIS WILL RESULT IN
BOUNDARY LAYER WINDS GRADUALLY BACKING TO WESTERLY...THEN
SOUTHWESTERLY BY LATER THIS AFTERNOON AS RIDGE MOVES OFF TO THE
EAST. ONCE WINDS TURN MORE WESTERLY BY LATE MORNING...LIGHT LES
SNOW SHOWERS OVER THE FAR NORTH WILL END. MORE IMPORTANLY SURFACE
PRESSURE GRADIENT OVER THE AREA WILL CONTINUE TO SLACKEN THIS
MORNING...THUS ANY BLOWING SNOW IN OPEN AREAS SHOULD DIMINISH AS
WELL.

AS FAR AS CLOUDS ARE CONCERNED...IT APPEARS THEY WILL NOT BE IN A
HURRY TO MOVE OUT. WESTERN EDGE OF SC DECK ON BACK END OF
DEPARTING CLIPPER HAS NOT MADE TOO MUCH PROGRESS LAST FEW HOURS.
WILL BE SOMEWHAT OPTIMISTIC FOR PERHAPS SKIES TO BECOME PARTLY
SUNNY FOR TIME AS SURFACE RIDGE PASSES OVERHEAD TOWARD MIDDAY. ANY
PEAKS OF SUN WILL LIKELY BE SHORT-LIVED AS NEXT CLIPPER SYSTEM
ALREADY REARING ITS HEAD UPSTREAM WEST OF LAKE WINNEPEG. EXPECT
HIGH CLOUDS WITH THAT SYSTEM TO START SPILLING OVER THE FORECAST
AREA THIS AFTERNOON AS STRONG WARM AIR ADVECTION BEGINS TO
COMMENCE.

SHORT-TERM MODEL GUIDANCE SEEMS TO BE COMING INTO BETTER AGREEMENT
WITH AFORMENTIONED UPSTREAM CLIPPER SYSTEM TO IMPACT THE AREA LATE
THIS EVENING AND THROUGH THURSDAY. STRONGEST AND BEST FOCUSED
VERTICAL MOTION WITH THIS SYSTEM RESIDES WITHIN THE STRONG WARM
ADVECTION REGIME AHEAD OF THE SYSTEM. WARM ADVECTION LIGHT
PRECIPITATION BAND SHOULD BEGIN TO IMPACT THE NORTHWESTERN PORTION
OF THE FORECAST AREA BY AROUND 03Z...THEN QUICKLY SWEEP EAST ACROSS
THE REMAINDER OF THE FORECAST AREA OVERNIGHT. ALTHOUGH FORCING LOOKS
TO BE FAIRLY DECENT EXPECIALLY ACROSS THE NORTH...FORECAST CHALLENGE
WILL BE ON GETTING HANDLE ON DEGREE OF DEEP LAYER SATURATION.
FORECAST SOUNDINGS FROM THE NAM/GFS SUGGEST THAT MID-LEVELS MAY
STRUGGLE TO SATURATE...WITH POTENTIAL LACK FOR SUFFICIENT ICE
CRYSTALS...THIS LEAVES DOOR OPEN FOR THE POSSIBLITY OF FREEZING
DRIZZLE TO OCCUR ESPECIALLY OVER CENTRAL AND EASTCENTRAL WISCONSIN.
APPEARS MOST LIKELY PERIOD FOR FREEZING DRIZZLE WOULD BE BETWEEN
ABOUT 06Z AND 12Z THURSDAY. COULD CREATE A PROBLEM FOR THURSDAY
MORNING COMMUTE.

THEN AS UPPER LEVEL LOW APPROACHES LATER DURING THE DAY ON
THURSDAY...ALTHOUGH PRECIPTATION WILL BE MORE SHOWERY IN
NATURE...WOULD EXPECT PRIMARY PRECIPTATION TYPE TO BE ALL SNOW.
BEST CHANCE FOR SNOW SHOWER ACTIVITY ON THURSDAY WOULD BE OVER THE
SOUTHWEST HALF OF THE FORECAST AREA....CLOSER TO UPPER LOW AND LFQ
OF UPPER-LEVEL JET CORE.  ALSO AN IMPRESSIVE ACRTIC SURGE BEHIND
THIS SYSTEM AS CORE OF VERY COLD 850 TEMPS NEAR -24 DEGREES C
DIVES SOUTH ACROSS MINNESOTA AND IOWA BY 00Z FRIDAY. BOUNDARY
LAYER WINDS WILL ALSO BE QUITE STRONG TOWARD EVENING...ESPECIALY
ACROSS THE FAR WESTERN PORTION OF THE FORECAST AREA...THUS BLOWING
SNOW MAY BECOME A CONCERN.

AS FAR AS TEMP TRENDS ARE CONCERNED...DO NOT EXPECT TO SEE MUCH
RECOVERY TODAY WITH CAA. THEN AS WARM AIR ADVECTION KICKS IN TOWARD
EVENING...TEMPS SHOULD BEGIN A STEADY CLIMB OVERNIGHT FROM EVENING
LOWS. READINGS COULD PUSH LOWER 30S ACROSS THE FOX VALLEY BY
THURSDAY AFTERNOON.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY
ISSUED AT 444 AM CST WED JAN 15 2014

THE FIRST PERIOD OF CONCERN IS THURSDAY NIGHT AS A CLIPPER BRINGS
SNOW TO THE FORECAST AREA. MUCH COLDER AIR IN THE WAKE OF THE
SYSTEM AND CONTINUED CYCLONIC FLOW WILL BRING A CHANCE FOR LAKE
EFFECT SNOW SHOWERS ON FRIDAY. SURFACE HIGH PRESSURE AND WEAK
UPPER LEVEL RIDGING SHOULD BRING AN END TO LAKE EFFECT SNOW
SHOWERS BY FRIDAY NIGHT. AN APPROACHING CLIPPER SYSTEM WILL BRING A
CHANCE OF SNOW TO CENTRAL WISCONSIN...INCLUDING A SMALL PART OF
THE FORECAST AREA FRIDAY NIGHT AND SATURDAY...AS THE SYSTEM PASSES
SOUTHWEST OF WISCONSIN.

MODELS SHOWED DIFFERENCES IN THE PATH OF THE NEXT SYSTEM MOVING INTO
THE REGION. THE 00Z ECMWF HAD A STRONGER SURFACE LOW AND WAS
SNOWIER FOR THE AREA THAN WAS THE 00Z GFS. HAVE ONLY A SMALL AREA
OF CHANCE POPS IN THE NORTH FOR NOW...BUT THIS MAY HAVE TO BE
EXPANDED IF LATER MODEL RUNS LOOK MORE LIKE THE EC.
&&

.AVIATION...FOR 06Z TAF ISSUANCE
ISSUED AT 1049 PM CST TUE JAN 14 2014

LINGERING MVFR/IFR CONDITIONS DUE TO SNOW WILL
PERSIST OVER FAR EASTERN WISCONSIN OVERNIGHT OTHERWISE CONDITIONS
WILL CONTINUE TO IMPROVE TO VFR LEVELS FROM WEST TO EAST
OVERNIGHT AND CONTINUE INTO WEDNESDAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....ESB
LONG TERM......MG
AVIATION.......TDH
Hazardous weather outlook, Jan 14, 2:53 PM CST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
253 PM CST TUE JAN 14 2014

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-152100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
253 PM CST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

HAZARDOUS TRAVEL WILL CONTINUE THROUGH TONIGHT DUE TO THE
COMBINATION OF SNOW AND GUSTY WINDS. WINTER STORM WARNINGS AND
WINTER WEATHER ADVISORIES ARE IN EFFECT INTO TONIGHT FOR ALMOST
ALL OF NORTHEAST WISCONSIN. A BAND OF 6 TO 12 INCHES OF SNOW IS
EXPECTED ACROSS PORTIONS OF CENTRAL INTO NORTHEAST WISCONSIN BY
MIDNIGHT. TOTALS WILL BE SLIGHTLY LOWER ACROSS THE FAR NORTH.
GUSTY NORTHERLY WINDS WILL CREATE SIGNIFICANT BLOWING AND
DRIFTING OF THE NEW SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A CLIPPER SYSTEM IS EXPECTED TO BRING 1 TO 2 INCHES OF SNOW TO
THE AREA ON WEDNESDAY NIGHT...WITH THE HIGHEST TOTALS ACROSS
NORTHERN WISCONSIN. LAKE EFFECT SNOW SHOWERS MAY BRING ADDITIONAL
ACCUMULATIONS OF 2 TO 4 INCHES TO VILAS COUNTY THURSDAY INTO
THURSDAY NIGHT. HAZARDOUS TRAVEL CONDITIONS WILL BE POSSIBLE
DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOWFALL TOTALS TONIGHT.

LMZ521-522-541>543-152100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
253 PM CST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

GALE FORCE GUSTS ARE EXPECTED ON LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

GUSTS TO NEAR GALE FORCE ARE POSSIBLE WEDNESDAY NIGHT...AND AGAIN
LATE THURSDAY NIGHT INTO FRIDAY.

AK/TSK

In the hours before

Local storm report, Jan 14, 11:14 PM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1114 PM CST TUE JAN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             WAUSAU                  44.96N 89.63W
01/14/2014  M7.8 INCH        MARATHON           WI   BROADCAST MEDIA

            AT WSAW-TV.

1100 PM     SNOW             RHINELANDER             45.63N 89.41W
01/14/2014  M3.3 INCH        ONEIDA             WI   BROADCAST MEDIA

            AT WJFW-TV.

1100 PM     SNOW             STEVENS POINT           44.51N 89.56W
01/14/2014  M10.0 INCH       PORTAGE            WI   PUBLIC

            REPORT RELAYED TO NWS BY WJFW-TV.

1100 PM     SNOW             MARSHFIELD              44.66N 90.16W
01/14/2014  M8.0 INCH        WOOD               WI   PUBLIC

            REPORT RELAYED TO NWS BY WJFW-TV.

1100 PM     SNOW             ARMSTRONG CREEK         45.65N 88.44W
01/14/2014  M4.0 INCH        FOREST             WI   PUBLIC

            REPORT RELAYED TO NWS BY WJFW-TV.

1100 PM     SNOW             MOSINEE                 44.78N 89.69W
01/14/2014  M9.0 INCH        MARATHON           WI   PUBLIC

            REPORT RELAYED TO NWS BY WJFW-TV.

1100 PM     SNOW             FLORENCE                45.93N 88.25W
01/14/2014  M2.0 INCH        FLORENCE           WI   PUBLIC

            REPORT RELAYED TO NWS BY WJFW-TV.

1100 PM     SNOW             PEARSON                 45.36N 89.01W
01/14/2014  M6.0 INCH        LANGLADE           WI   PUBLIC

            REPORT RELAYED TO NWS BY WJFW-TV.

1100 PM     SNOW             8 NW TOMAHAWK           45.54N 89.85W
01/14/2014  M4.5 INCH        LINCOLN            WI   PUBLIC

            REPORT FROM SOMO LAKE RELAYED TO NWS BY WJFW-TV.

1100 PM     SNOW             EAGLE RIVER             45.91N 89.25W
01/14/2014  M1.0 INCH        VILAS              WI   PUBLIC

            REPORT RELAYED TO NWS BY WJFW-TV.

&&

MG
Local storm report, Jan 14, 11:19 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1119 PM CST TUE JAN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     SNOW             APPLETON                44.26N 88.40W
01/14/2014  M6.1 INCH        OUTAGAMIE          WI   NWS EMPLOYEE

&&

MG
Local storm report, Jan 14, 11:23 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1123 PM CST TUE JAN 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     SNOW             WEYAUWEGA               44.31N 88.93W
01/14/2014  M6.4 INCH        WAUPACA            WI   TRAINED SPOTTER

            BLOWING AND DRIFTING SNOW.

&&

MG
Local storm report, Jan 15, 12:07 AM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1207 AM CST WED JAN 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             ASHWAUBENON             44.46N 88.08W
01/15/2014  M7.5 INCH        BROWN              WI   OFFICIAL NWS OBS

            TOTAL FOR JANUARY 14TH AT NWS GREEN BAY.

&&

MG
Special weather statement, Jan 15, 12:13 AM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1213 AM CST WED JAN 15 2014

WIZ022-038>040-048>050-073-074-150815-
DOOR-OUTAGAMIE-BROWN-KEWAUNEE-WINNEBAGO-CALUMET-MANITOWOC-
SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...STURGEON BAY...APPLETON...GREEN BAY...
ALGOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
1213 AM CST WED JAN 15 2014

...SNOW HAS DIMINISHED BUT BLOWING SNOW TO CONTINUE EARLY THIS MORNING...

THE WESTERN EDGE OF THE SNOW BAND ASSOCIATED WITH A STRONG CLIPPER
SYSTEM HAS MOVED OUT OVER LAKE MICHIGAN EARLY THIS MORNING...WITH
JUST VERY LIGHT SNOW OF FLURRIES REMAINING OVER EXTREME EASTERN
WISCONSIN.

HOWEVER...BLOWING SNOW WILL PERSIST FOR THE NEXT FEW HOURS AS
NORTHWEST WINDS CONTINUE TO GUST TO 25 TO 30 MPH ESPECIALLY OVER
DOOR...BROWN...KEWAUNEE AND MANITOWOC COUNTIES. VISIBILITIES WILL
BE SIGNIFICANTLY REDUCED AT TIMES ESPECIALLY IN OPEN RURAL AREAS.
CONDITIONS WILL GRADUALLY IMPROVE TOWARD DAYBREAK AS NORTHWEST
WINDS DIMINISH OVERNIGHT.

IF YOU MUST TRAVEL EARLY THIS MORNING...USE EXTREME CAUTION AS
AREA ROADS REMAIN SNOW COVERED AND HAZARDOUS.

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 3:55 PM CSTSmall Craft AdvisoryGRB28 hr

Nearby

Small Craft Advisories in Wisconsin, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.